Iowa, 2001

Hail in Iowa, December 22, 2001

December 22, 2001 · NWS DMX · 1 event in 1 county or zone

An intensifying low pressure lifted northeast out of Kansas through Iowa, into Minnesota during the day on the 22nd. Much of the heavy precipitation was cut off as the dry slot moved over Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An intensifying low pressure lifted northeast out of Kansas through Iowa, into Minnesota during the day on the 22nd. Much of the heavy precipitation was cut off as the dry slot moved over Iowa. The atmosphere became unstable as rapid cooling took place aloft. A line of thunderstorms formed in the dry slot during the early afternoon. The thunderstorms produced hail, most of which was under one half inch in diameter and covered the ground. One cell became severe and produced nickle size hail southeast of Albia in Monroe County. No significant damage was reported with the hail however.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 22, 3:00 AM CST, 10 hours 52 minutes earlier.

Area forecast discussion, Dec 22, 3:00 AM CST, 10 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
300 AM CST SAT DEC 22 2001

MAIN CONCERN OF FCST IS WINTER WEATHER SCENARIO FOR TDA AND TNGT.

AVN HOLDING GROUND THIS MODEL RUN WITH ETA CLOSING IN ON AVN TRENDS.
COMPLEX SITUATION AS NRN/SRN BRANCHES OF FLOW INTERACT WITH SOME
PHASING THO NOT AS MUCH AS ORGINALLY DETECTED IN EARLIER RUNS.
TIMING OF FNTL PASSAGE AND ROTATING OF UPR SYSTEM IN FLOW.  FIRST
VORT MAKING ITS WAY SOWLY INTO THE AREA AS GOOD DYNAMINS WITH
THUNDER HERE THO MST PCPN ELEVATED AND LITTLE MOSITURE TO DRAW
FROM.  AS S/W INCREASES DYNAMICS FIELDS LTR THIS MRNG AND AFTN
THINGS HAPPEN QUICKLY WITH RAPID COOLING THO LTL PROGRESS EWRD OF
SFC LO AND COLDER AIR UNTIL LTR THIS AFTN WITH ABUNDANT AMOUNT OF
WAMR AIR TO MOVE OUT OF ST.  BEST FORCING AND VV IN SHORT TIME FRAME
OF 18Z/22-00Z/23.  WULD XPCT BEST SNOWFALL LT MRNG AND ERY AFTN FM KDNS
TO KFOD TO KMCW.  WILL GO 2-5 IN THIS ZN WITH 1-2 JUST S AND E OF
ADVSRY AREA.  WUNDER ABT AMOUNTS S AND E OF A LINE FM KALO TO KDSM
TO NR KICL.  THIS IS WHERE GREAEST DIFF OCCUR IN MODELS PCPN
PATTERNS WITH ETA FOR SOME REASON PUSHING AMOUNTS EWRD ACRS SRN
IA. THIS IS WHERE I WILL DEPART AND GO WITH MORE COMPACT PCPN FIELDS
OF AVN.  INCH OR LESS AND BETTER THE LATTER.  TNGT ADVSRY WIL LKLY
BE FOR WIND CHILL AND BS/DRFTING AS MOST WILL HAVE FELL THO SEC VORT
ROTATING THRU FLO WILL BE WORTH A MENTION OF LGT SNW INTO SUNDAY.
LOOKING OVR K0S CHARTS THCKNS WULD SPT HVYST SNOW IN PREVIOUSLY
MENTIONED LINE FM W CNTRL TO N CNTRL.  MUCH COLDER AIR INTO THE ST
FM LT AFTN WITH STG CAA.  COMBO OF WIND AND TEMP ALG WITH BLSN SHULD
KEEP ADVNSRY GOING TNGT.

GUID TEMPS NOT BAD THO SUM ADJSTMNTS MADE FOR FNTL TIMING.

COORD WITH MPX..FSD...ARX.

.DSM...WINTER WEATHER ADVISORY...SATURDAY AFTERNOON AND
EVENING                          NC/NW IA ZONES IAZ004>007-015>017-
                                023>025-033>035-044>046-057>058-070-

FORSTER

In the hours before

Special weather statement, Dec 22, 8:40 AM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FORMAT
NATIONAL WEATHER SERVICE DES MOINES IA
840 AM CST SAT DEC 22 2001

.DEVELOPING STORM SYSTEM WILL TRACK FROM CENTRAL KANSAS NORTHEAST
ACROSS IOWA AND INTO SOUTHEASTERN MINNESOTA BY TONIGHT.  THE STORM
SYSTEM WILL BRING SNOWFALL OF 2 TO 5 INCHES TO PORTIONS OF IOWA WITH
STRONG GUSTY WINDS LATER TODAY AND TONIGHT CAUSING BLOWING AND
DRIFTING OF THE SNOW.

IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-222100-
AUDUBON-CALHOUN-CARROLL-CASS-CERRO
GORDO-CRAWFORD-EMMET-GREENE-GUTHRIE-HANCOCK-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...ATLANTIC...CARROLL...DENISON...
ESTHERVILLE...FORT DODGE AND MASON CITY
840 AM CST SAT DEC 22 2001

...WINTER WEATHER ADVISORY SATURDAY AFTERNOON AND EVENING...

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

MODERATE SNOW (3-6)           HIGH             THIS AFTERNOON

BLOWING/DRIFTING SNOW          HIGH             LATE THIS AFTERNOON
                                                AND EVENING

STRONG WIND
 (30+ OR GUSTS 45-57 MPH)      MODERATE        THIS EVENING

IAZ026>028-036>039-047-048-059-222100-
BLACK
HAWK-BOONE-BREMER-BUTLER-DALLAS-FRANKLIN-GRUNDY-HAMILTON-HARDIN-STORY
-INCLUDING THE CITIES OF...AMES...BOONE...IOWA
FALLS...PERRY...WATERLOO...WAVERLY AND WEBSTER CITY
840 AM CST SAT DEC 22 2001

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

LIGHT SNOW (<3)               HIGH             LATE THIS AFTERNOON

BLOWING/DRIFTING SNOW          HIGH             LATE THIS AFTERNOON
                                                EVENING

IAZ060-071>073-081>083-092>094-222100-
ADAIR-ADAMS-CLARKE-DECATUR-MADISON-POLK-RINGGOLD-TAYLOR-UNION-WARREN-
INCLUDING THE CITIES OF...CRESTON...DES MOINES...INDIANOLA AND LAMONI
840 AM CST SAT DEC 22 2001

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

LIGHT SNOW (<3)               MODERATE         BY EVENING

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).

FORSTER/JOHNSON
Special weather statement, Dec 22, 10:35 AM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1035 AM CST SAT DEC 22 2001

.A FAST MOVING STORM WILL PRODUCE SOME ACCUMULATING SNOW IN
NORTHWEST IOWA TODAY.  A STRONG COLD FRONT WILL USHER IN SHARPLY
COLDER TEMPERATURES ACROSS ALL OF IOWA ALONG WITH BLUSTERY NORTHWEST
WINDS.

IAZ004>007-015>017-023>025-033>035-044>046-057-058-070-231200-
AUDUBON-CALHOUN-CARROLL-CASS-CERRO
GORDO-CRAWFORD-EMMET-GREENE-GUTHRIE-HANCOCK-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...ATLANTIC...CARROLL...DENISON...
ESTHERVILLE...FORT DODGE AND MASON CITY
1035 AM CST SAT DEC 22 2001

...WINTER WEATHER ADVISORY SATURDAY AFTERNOON AND EVENING...

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

MODERATE SNOW (2-4)           HIGH             THIS AFTERNOON

BLOWING/DRIFTING SNOW          HIGH             LATE THIS AFTERNOON
                                                AND EVENING

IAZ026>028-036>039-047-048-059-231200-
BLACK
HAWK-BOONE-BREMER-BUTLER-DALLAS-FRANKLIN-GRUNDY-HAMILTON-HARDIN-STORY
-INCLUDING THE CITIES OF...AMES...BOONE...IOWA
FALLS...PERRY...WATERLOO...WAVERLY AND WEBSTER CITY
1035 AM CST SAT DEC 22 2001

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

LIGHT SNOW (<3)               HIGH             LATE THIS AFTERNOON

SNOWFALL SHOULD BE AN INCH OR LESS IN MOST LOCATIONS.

IAZ060-071>073-081>083-092>094-231200-
ADAIR-ADAMS-CLARKE-DECATUR-MADISON-POLK-RINGGOLD-TAYLOR-UNION-WARREN-
INCLUDING THE CITIES OF...CRESTON...DES MOINES...INDIANOLA AND LAMONI
1035 AM CST SAT DEC 22 2001

NO SIGNIFICANT WEATHER THROUGH SUNDAY.

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Monroe

When
December 22, 1:52 PM CST
Where
Monroe County, 7 mi SE of Albia
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
40.967, -92.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, December 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5274480.